Retrospective analysis of severe cutaneous adverse drug reactions over a period of 6 years

Youssef Moutaouakkil, Rachid el Jaoudi, Samira Serragui, Yahia Cherrah, Jamal Lamsaouri, Samir Siah, Yassir Bousliman

Abstract


Background severe cutaneous adverse reactions are a group of potentially lethal adverse drug reactions. Prompt diagnosis and management may reduce the morbidity and mortality. Early identification of the offending drug is necessary for early withdrawal and to prevent the recurrences of such a devastating illness.

 

Aims To study the demography, offending agents, clinical features and treatment, complications, morbidity and mortality of SJS/TEN in our hospital.

 

Materials and Methods In this retrospective study, we reviewed the medical records of SJS, TEN, SJS/TEN overlap of inpatients over a period of 6 years.

 

Results Among the 16 patients included, 7 (43,75%) were male with a mean age of 46.2 ± 15 years. Antimicrobials were the commonest group of drugs causing SCAR in 8/16 patients (50%). The most common morbidity noted in our study was due to sepsis leading to acute renal failure. The SCORTEN score for 5 TEN cases ranged from 0 to 5. Two of the SJS/TEN cases died giving a mortality rate of 12.50% (2/16).

 

Conclusion Antibiotics are the common offending agents of SJS/TEN in our study.

 


Keywords


Severe cutaneous adverse reactions; Stevens-Johnson syndrome; toxic epidermal necrolysis; retrospective analysis

Full Text:

PDF

References


. Riyaz N, Sasidharanpillai S, Rahima S, Kavitha MM. Toxic epidermal necrolysis following phenytoin and cranial irradiation. Indian J Dermatol [serial online] 2015 [cited 2018 Dec 24];60:424. Available from: http://www.e-ijd.org/text.asp?2015/60/4/424/160551

. Kumar R, Das A, Das S. Management of stevens-johnson syndrome-toxic epidermal necrolysis: Looking beyond guidelines!. Indian J Dermatol [serial online] 2018 [cited 2018 Dec 24];63:117-24. Available from: http://www.e-ijd.org/text.asp?2018/63/2/117/229453

. Patel TK, Thakkar SH, Sharma D. Cutaneous adverse drug reactions in Indian population: A systematic review. Indian Dermatol Online J 2014;5:S76-86.

. Bastuji-Garin S, Rzany B, Stern RS, Shear NH, Naldi L, Roujeau J. Clinical Classification of Cases of Toxic Epidermal Necrolysis, Stevens-Johnson Syndrome, and Erythema Multiforme. Arch Dermatol. 1993;129(1):92–96. doi:10.1001/archderm.1993.01680220104023

. Peter D, Amirtharaj G J, Mathew T, Pulimood S, Ramachandran A. Role of oxidative and nitrosative stress in pathophysiology of toxic epidermal necrolysis and Stevens Johnson syndrome-A pilot study. Indian J Dermatol [serial online] 2015 [cited 2018 Dec 24];60:427-31. Available from: http://www.e-ijd.org/text.asp?2015/60/5/427/159617

. Devi K, George S, Criton S, Suja V, Sridevi PK. Carbamazepine – The commonest cause of toxic epidermal necrolysis and Stevens-Johnson syndrome: A study of 7 years. Indian J Dermatol Venereol Leprol 2005;71:325-8.

. Moutaouakkil, Y., Adouani, B., Tebaa, A., Cherrah, Y., Bencheikh, R. S., Lamsaouri, J., & Bousliman, Y. (2018). Nécrolyse épidermique toxique: une méta-analyse. Médecine thérapeutique, 24(2), 72-88.

. Kameshwari JS, Devde R. A case report on toxic epidermal necrolysis with etoricoxib. Indian J Pharmacol 2015;47:221-3.

. Paik S, Sen S, Das J, Saha B, Tripathi SK. Allopurinol induced Stevens-Johnson syndrome – A case report. J Clin Diagn Res 2015;9:WJ01-2.

. Moutaouakkil, Y., El Jaoudi, R., El Cadi, M. A., Derraji, S., Serragui, S., Bennana, A., ... & Bousliman, Y. (2018). Toxidermies médicamenteuses induites par l’allopurinol et la carbamazépine Analyse de la base de données VigiAccess.Médecine thérapeutique, 24(5), 342-347.

. Palmieri TL, Greenhalgh DG, Saffle JR, Spence RJ, Peck MD, Jeng JC, et al. A multicenter review of toxic epidermal necrolysis treated in U.S. burn centers at the end of the twentieth century. J Burn Care Rehabil. avr 2002;23(2):87‑96.

. Mockenhaupt M. Epidemiology of cutaneous adverse drug reactions. Chem Immunol Allergy. 2012;97:1‑17.

. Yamane Y, Aihara M, Ikezawa Z. Analysis of Stevens-Johnson syndrome and Toxic epidermal necrolysis in Japan from 2000 to 2006. Allergol Int 2007;56:419-25. Back to cited text no. 7

. Roujeau JC, Guillaume JC, Fabre JP, Penso D, Fléchet ML, Girre JP. Toxic epidermal necrolysis (Lyell Syndrome): Incidence and drug etiology in France, 1981-1985. Arch Dermatol 1990;126:37-42.

. Fiszenson-Albala F, Auzerie V, Mahe E, et al. A 6-month prospective survey of cutaneous drug reactions in a hospital setting. Br J Dermatol 2003; 149: 1018–1022.

. Gerson D, Sriganeshan V, Alexis JB. Cutaneous drug eruptions: a 5-year experience. J Am Acad Dermatol 2008; 59: 995–999.

. Schöpf E, Stühmer A, Rzany B, Victor N, Zentgraf R, Kapp JF. Toxic Epidermal Necrolysis and Stevens-Johnson Syndrome An Epidemiologic Study From West Germany. Arch Dermatol 1991;127:839-42. Back to cited text no. 6

. Liu, W., Nie, X., & Zhang, L. (2016). A retrospective analysis of Stevens–Johnson syndrome/toxic epidermal necrolysis treated with corticosteroids. International journal of dermatology, 55(12), 1408-1413.

. Wang L, Mei XL. Retrospective Analysis of Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis in 88 Chinese Patients. Chin Med J 2017;130:1062-8

. Botelho, L. F., Porro, A. M., Enokihara, M. M., & Tomimori, J. (2016). Adverse cutaneous drug reactions in a single quaternary referral hospital. International journal of dermatology, 55(4), e198-e203.

. Sanmarkan AD, Sori T, Thappa DM, Jaisankar T J. Retrospective analysis of Stevens-Johnson syndrome and toxic epidermal necrolysis over a period of 10 years. Indian J Dermatol [serial online] 2011 [cited 2018 Dec 21];56:25-9. Available from: http://www.e-ijd.org/text.asp?2011/56/1/25/77546


Refbacks

  • There are currently no refbacks.


ISSN: 1560-9014